Objective: To evaluate the risk of severe cutaneous adverse drug reactions (SCAR) after exposure to multi-indication antiepileptic drugs for in Korean elderly patients. Methods: We used a nationwide database from the Korean Health Insurance Review and Assessment Service claims constructed for the monitoring of drug utilization among the entire Korean elderly population from January 2005 to June 2006. We identified cases of SCARs among inpatients aged ≥65 years and those newly diagnosed with erythema multiforme according to the International Classification of Diseases, 10th revision code (L51). Each case was matched to four controls for gender, age, and the first hospitalization date as the index date. The use of carbamazepine, gabapentin, lamotrigine, topiramate, phenobarbital, phenytoin, and valproate during a 60-day period before the index date was compared. A conditional logistic regression analysis was performed to calculate the odds ratios (OR) and 95% confidence intervals (CI) of SCARs for antiepileptic drug. Results: We identified 286 cases of SCAR and 1,144 matched controls. Among the 25 patients who were prescribed antiepileptic drugs within 60 days of the index date. There were 11 cases (3.8%) of severe ocular manifestations, and most elderly patients were first-time or short-term users of antiepileptic drugs. Among the 10 cases of carbamazepine use, only 2 cases were prescribed carbamazepine for seizure. All antiepileptic drugs were associated with an increased SCAR risk (adjusted OR = 3.42, 95% CI: 1.75-6.63). The SCAR risk was highest in patients treated with carbamazepine (adjusted OR = 10.39, 95% CI: 2.64-40.86, for multi-indication; adjusted OR = 6.84, 95% CI: 1.55-30.10, for neuropathic pain). Conclusion: Carbamazepine use was associated with a nearly 10-fold increase in severe cutaneous drug reactions in Korean elderly patients. This association was consistently high with SCAR patients who received carbamazepine for neuropathic pain.